NuvaRing Allergy

If you have an allergic reaction to NuvaRing, you’re not alone. I was on NuvaRing for 11 years and it was awesome… until it wasn’t. I didn’t experience any issues, and it allowed me to go about my life without remembering to take pills. That all changed in late 2016.

I’d struggled with endometriosis since I was 15 years old, having three-week-long periods, irregular cycles, and intense pain. I began birth control specifically to control the symptoms, and after trying multiple types of oral contraceptives, settled on one that worked well for me for the next several years.

Then in late 2004, I began having abdominal pain. By the time I got to the doctor’s office a few hours later, I was doubled-over in pain and could barely walk. He sent me to the emergency room, where I endured an entire group of medical students looking on while a doctor tried to perform a very painful pelvic exam. Then a nurse rudely and roughly inserted a catheter. No one believed I was experiencing as much pain as I claimed.

I went into surgery two weeks later, where surgeons removed my left ovary, which had a large cyst on it, and much of the scar tissue that had adhered my ovary to other organs. Several months later, I found myself again struggling with abdominal pain, and my doctor found a cyst on my other ovary. Hoping to save me from a complete hysterectomy in my mid-20s, he put me on a six-month course of Lupron Depot, which caused temporary menopause. That’s not an experience I want to repeat, but it did make the ovarian cyst disappear.

In 2005, after the round of Lupron shots, my doctor put me on NuvaRing. He thought it was the best option for me. Oral contraceptives contain higher levels of hormones because they must be filtered by the liver. NuvaRing bypasses the liver and delivers hormones into the bloodstream. It was a perfect solution. I loved being on the NuvaRing. No worrying about taking a pill or about an unwanted pregnancy, no endo symptoms, and the side-effects were minimal.

Then, in mid-2016, Laz was struggling with his penis being itchy each time we had intercourse. It was nearly unbearable for him. We’d start and have to immediately stop so he could wash himself. Usually, we were able to continue without too much discomfort. I started removing the ring during sex, and that helped a bit, especially if I douched. But always, he would be left with dry, red skin on the head of his penis. Shortly thereafter, I began experiencing a lot of pain during intercourse. It felt like my insides were swollen and he was poking at my organs. We had just started shooting with other performers, so we chalked it up to my vaginal flora being out of balance. I’d heard from other performers that the first few months of shoots can be rough. I figured things would level out. They didn’t.

A few months later, I suddenly began to have severe abdominal pain. I went to a doctor and she sent me for an ultrasound on Christmas Eve. They didn’t find anything. Next up was a CT scan, but I was told that even with insurance, the scan would cost at least $900, and that didn’t include the facility fees or payment for the doctor/techs. My doctor at the time was a naturopath, so she suggested I try acupuncture. I didn’t believe in acupuncture, but I was willing to try anything to avoid thousands in medical bills. Though my insurance covered acupuncture, I went to the specific acupuncturist who my doctor recommended and who didn’t take insurance. I paid $100 cash for each appointment and went 8 times. At first, I was skeptical. The lady was nice, but it was a bit too “woo woo”, even for me. She had me fill out an intake form which she didn’t look at until she was done with her “scan,” which involved her looking at my tongue, pushing on my outstretched arms, and moving her hovering hands over my abdominal region like one of those tech people on a sci fi show, manipulating images and data on a transparent display. Surprisingly, after a few visits, I started seeing improvements.

The thing is, at some point during the 8 months of seeing an acupuncturist, I switched from the NuvaRing to another oral contraceptive. The abdominal pain went away and hasn’t been back since.

I do believe that the acupuncturist helped, but considering that it’s been almost 3 years and my pain hasn’t returned, I believe it was the NuvaRing causing my pain. Surely Laz’s discomfort couldn’t have been caused by me having a cyst, doctors never saw a cyst, and both of our symptoms went away after I stopped using NuvaRing. Laz & I have been together since 2002, and he’d never experienced that issue with me before, and I never experienced painful intercourse in the absence of a cyst, so we believe that either we developed an allergy over time (allergies often worsen with repeated exposure), or – more-likely- that something about the makeup of NuvaRing changed.

Now, whenever we shoot with a performer who uses NuvaRing, he has the same symptoms: Itchiness, sometimes very intense, and redness– followed by red, dry skin on the head of his penis, which can take a week to completely heal.

He also has those symptoms when my vaginal flora (or that of a performer) is out of balance, but it’s not as severe as with the NuvaRing.

So, if you’re having weird reactions to your NuvaRing, you’re not alone. Most websites claim that if you’re allergic to it, you will likely have an anaphylactic reactions, but I was able to find a few forums where people discuss the same symptoms that Laz has, and more forums where women discuss experiencing severe headaches, nausea, and vomiting. If you or the person you’re having sex with is having weird symptoms, it’s worth looking into whether this birth control is causing it.

Comments are closed.